Tornadoes · United States · Ohio · 2015
EF0 tornado, Pitsburg, Ohio, December 23, 2015
This EF0 tornado ran 0.0 miles across Darke County on December 23, 2015, touching down at 5:12 PM EST and reaching 20 yards wide. It killed nobody, and did $6,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 23, 2015
- Touchdown
- 5:12 PM EST (22:12 UTC)
- Lifted
- 5:15 PM EST (22:15 UTC)
- On the ground
- 3 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- County
- Darke County
- Touchdown point
- 39.990, -84.520
- Lift-off point
- 39.990, -84.520
- Record number
- 1512231612-01
The damage survey
3 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 78 mph.
- roof peeled off of large metal building. insulation debris plastered on upstream walls indicative of circulation.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.
A damage survey conducted near Ohio Route 49 east of Arcanum, confirmed that an EF0 tornado briefly touched down and lifted up the roof of a large metal building, lofting a portion of the roof onto a nearby car and scattering debris along the property.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS ILN issued a tornado warning for this county at 21:51 UTC, 21 minutes before the tornado touched down, in force until 22:15 UTC.
The county was under a severe thunderstorm watch, issued at 21:17 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:17 UTC | 01:00 UTC | Severe Thunderstorm Watch | ILN |
| 21:27 UTC | 22:15 UTC | Severe Thunderstorm Warning | ILN |
| 21:51 UTC | 22:15 UTC | Tornado Warning | ILN |
| 22:11 UTC | 22:30 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Dec 23, 4:28 PM EST, 44 minutes earlier.
Area forecast discussion, Dec 23, 4:28 PM EST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 428 PM EST WED DEC 23 2015 .SYNOPSIS... A LINE OF SHOWERS AND STORMS WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. A WEAKENING COLD FRONT WILL MOVE THROUGH TOMORROW MORNING...STALLING SOUTHEAST OF THE AREA BY THURSDAY EVENING. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH EARLY NEXT WEEK WITH ADDITIONAL CHANCES FOR RAIN DEVELOPING OVER THE WEEKEND AS THE FRONT MOVES NORTH. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SQUALL LINE IS ADVANCING MUCH QUICKER THAN ANY OF THE MODELS HAD FORECAST...ENTERING THE FA BETWEEN 21-22Z. DECIDED TO HOLD THIS LINE TOGETHER ACROSS THE ENTIRE CWA...AND HAVE FORECASTED IT THROUGH THE FA BY 03Z. USING THIS SOLUTION MAKES FORECASTING THE REST OF THE NIGHT TRICKY...SINCE THEY DONT BRING THE LINE IN UNTIL AFTER 00Z. SECOND FLY IN THE OINTMENT IS LINE SEGMENT MOVING THROUGH WESTERN KY. HOW AND WHEN WILL IT REACH THE FA. HELD ON TO SOME PREVAILING SHOWERS BEHIND THE LINE FOR SEVERAL HOURS...THEN BEGAN TO DRY THING OUT FROM W TO EAST BEGINNING AROUND 04Z. EXCEPT FOR A LINGERING 20 POP IN THE EXTREME SE...HAVE THE FA AREA DRY BY 12Z. TEMPERATURES WILL BE NON DIURNAL TONIGHT...STAYING STEADY OR RISING FOR THE FIRST PART OF THE TONIGHT BEFORE FALLING OFF AT THE END. A LARGE TEMPERATURE GRADIENT SHOULD EXIST AT THE END OF TONIGHT WITH LOWS IN THE NW COUNTIES IN THE MID 40S AND THE UPPER 50S IN THE SE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... OTHER THAN A LINGERING SLIGHT CHANCE OF A SHOWER IN THE EXTREME SOUTHEAST COUNTIES TOMORROW MORNING. THURSDAY SHOULD BE DRY. A MIX OF CLOUDS AND SUN SHOULD ALLOW TEMPERATURES TO REMAIN WELL ABOVE NORMAL WITH HIGHS REACHING THE MID 50S IN THE NORTHWEST AND THE MID 60S ACROSS THE SOUTH. WITH HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES TOMORROW INTO THURSDAY NIGHT THE FRONT IS SHUNTED SOUTH OF THE REGION. THERE IS A WIDERANGE IN MODEL SOLUTIONS FOR LATE THURSDAY NIGHT INTO FRIDAY IN HOW QUICKLY THE PCPN RETURNS INTO THE FA. THE GFS AND CANADIAN KEEP THE FA DRY THURSDAY NIGHT...WHILE THE NAM AND ECMWF BRING SOME LIGHT PCPN IN NRN KY. THE ECMWF AND CANADIAN THEN LIFT THE PCPN OVER THE FA FRIDAY...WHILE THE GFS AND NAM KEEP IT SOUTH OF THE REGION. LEANED TOWARDS THE GFS SOLUTION SINCE IT IS THE MOST CONSISTENT...DID ADD A CHANCE OF PCPN IN THE SOUTH TO COVER THE OTHER SOLUTIONS. ANOTHER WARM DECEMBER DAY IS FORECAST FOR CHRISTMAS. HIGHS RANGING FROM THE MID 50S TO MID 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD WITH A COUPLE ROBUST SYSTEMS MOVING THROUGH THE REGION. A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA SATURDAY MORNING ALONG WITH STRONG WAA AND ISENTROPIC LIFT. MOISTURE TRANSPORT WILL BE IMPRESSIVE SATURDAY INTO SUNDAY THANKS TO A 40 TO 50 KT LLJ ADVECTING IN UPPER 50S TO LOWER 60S DEW POINTS. GIVEN THAT THE AXIS OF STRONGEST MOISTURE TRANSPORT WILL BE ORIENTED ALONG THE FRONT...EXPECT COPIOUS AMOUNTS OF MOISTURE. PWATS SATURDAY INTO SUNDAY WILL LIKELY INCREASE TO OVER 1.5 INCHES ACROSS OUR ENTIRE CWA. NAEFS PWAT STANDARDIZED ANOMALIES WITHIN THE ILN CWA ARE FORECAST TO EXCEED 3 SIGMAS AND THE MAJORITY OF THE CWA WILL ALSO FALL WITHIN THE NAEFS MAXIMUM PWAT PERCENTILES FOR LATE DECEMBER...NEEDLESS TO SAY A VERY IMPRESSIVE MOISTURE SIGNAL FOR THIS TIME OF YEAR. FOCUS FOR THE HEAVIEST SHOWERS WILL BE MAINLY ALONG THE WARM FRONT AS IT LIFTS FROM SOUTH TO NORTH ON SATURDAY. THE FRONT WILL THEN STALL JUST NORTHWEST OF THE ILN CWA SATURDAY NIGHT...AND DROP BACK SOUTHEASTWARD AS A COLD FRONT ON SUNDAY. MUCAPES WILL BE A FEW HUNDRED J/KG AND FORECAST SOUNDINGS SUPPORT A CHANCE OF THUNDER UNTIL THE COLD FRONT PUSHES THROUGH. LOCALIZED FLOODING AND LATER ON SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE PROLONGED PERIOD OF ANOMALOUSLY HIGH MOISTURE. MUCH COLDER /BUT STILL ABOVE NORMAL/ AND DRIER AIR WILL STREAM IN BEHIND THE FRONT SUNDAY NIGHT. CANNOT RULE OUT A LIGHT RAIN/SNOW MIX IN THE FAR NORTH EARLY MONDAY MORNING BEFORE TEMPERATURES WARM AND SUPPORT A CHANGEOVER TO RAIN DURING THE DAY MONDAY. AS THE GFS/ECMWF BEGIN TO DIVERGE ON MONDAY HAVE GONE WITH A BLEND OF THE TWO FOR THE REMAINDER OF THE EXTENDED PERIOD. A SURFACE LOW WILL DEVELOP OVER THE SOUTHERN PLAINS AND LIFT INTO THE OHIO VALLEY MONDAY INTO TUESDAY. ANOTHER SIGNIFICANT PUSH OF MOISTURE WILL ALLOW FOR MORE WIDESPREAD SHOWERS ACROSS THE AREA MONDAY AND MONDAY NIGHT. SEEING VERY LITTLE IF ANY ELEVATED INSTABILITY SO DO NOT EXPECT ANY THUNDER WITH THIS SYSTEM. THEN GENERALLY SLIGHT CHANCE POPS FOR TUESDAY INTO WEDNESDAY AS WEAK DISTURBANCES MOVE THROUGH...WITH SOME LIGHT SNOW SHOWERS POSSIBLE TUESDAY NIGHT. TEMPERATURES WILL START OFF WELL ABOVE NORMAL ON SATURDAY WITH RECORD HIGHS CERTAINLY POSSIBLE GIVEN A BROAD 925 MB TEMP ANOMALY ABOVE 2 SIGMAS SITTING OVER THE OHIO VALLEY. HIGH TEMPERATURES ON SATURDAY WILL LIKELY BE IN THE LOW 60S NORTH AND NEAR 70 IN THE SOUTH. WILL COOL BACK DOWN FOR THE REMAINDER OF THE PERIOD BUT STILL REMAIN ABOVE NORMAL FOR LATE DECEMBER. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... LOW PRESSURE CENTERED OVER THE MISSOURI VALLEY WILL TRACK NE TO THE GREAT LAKES OVER NEXT 12 HRS. AN ASSOCIATED COLD FRONT WILL PIVOT EASTWARD FROM THE LOW INTO THE REGION AFTER 00Z TONIGHT. MAIN CONCERN THROUGH 00Z WILL BE TIGHTENING OF PRESSURE GRADIENT...LEADING TO GRADUALLY INCREASING SOUTHERLY WINDS... WITH GUSTS TO 30 KTS POSSIBLE AFTER 00Z. SHOWERS ACROSS SOUTHERN INDIANA WILL GRADUALLY MOVE INTO THE REGION AFTER 21Z... AND HIGH RESOLUTION MODELS CONTINUE TO BRING SHOWER ACTIVITY INTO WESTERN TAF SITES OF KCVG...KLUK...KDAY...AND KILN...WITH KCMH AND KLCK REMAINING DRY THROUGH 00Z. AFTER LATE AFT SHOWERS... MAIN CONCERN WILL BE AN ORGANIZED AREA OF CONVECTION WHICH IS FORECAST TO MOVE THROUGH THE AREA IN THE 00Z TO 06Z TIME FRAME. THIS FEATURE SEEMS TO BE SOMEWHAT REFLECTED AT THE SURFACE BY A CONVERGENT PREFRONTAL TROF AXIS. THE HIGH RESOLUTION MODELS ARE COMING INTO BETTER AGREEMENT WITH TIMING WITH MAIN AREA OF TSRA. IN THE VERY MOIST AIRMASS... MVFR CONDITIONS ARE LIKELY IN SHOWERS WITH IFR VISIBILITIES POSSIBLE IN THE HEAVIER SHOWERS/STORMS. WIND GUSTS OVER 40KTS ARE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP. AFTER 06Z THURSDAY...TSRA IS EXPECTED TO MOVE E OF KCMH AND KLCK FAIRLY QUICKLY AND AFOREMENTIONED FRONT WILL MOVE INTO THE AREA. AS OF NOW...NOT MUCH ACTIVITY IS EXPECTED ALONG THE FRONT AS FORCING WEAKENS AND THE LOW MOVES WELL AWAY FROM OUR REGION. MVFR CIGS ARE LIKELY TO SCATTER OUT BY 12Z WITH VFR CONDITIONS AND LIGHTER WINDS EXPECTED FOR END OF TAF PERIOD. OUTLOOK... MVFR CONDITIONS POSSIBLE FRIDAY NIGHT INTO MONDAY AS A FRONT AND ASSOCIATED PRECIPITATION LINGER ACROSS THE REGION. && .CLIMATE... TODAY WILL BE THE PEAK OF THE ANOMALOUSLY WARM TEMPERATURES OVER THE MIDDLE OHIO VALLEY. 925MB TEMPERATURES ANOMALIES TODAY ARE EXPECTED TO BE 2.0 TO 2.5 SIGMA ABOVE CLIMATOLOGY...AND THUS IT IS NO SURPRISE THAT RECORD MAX TEMPERATURE VALUES ARE IN THE FORECAST...EVEN WITH THE PRESENCE OF CLOUD COVER AND INCREASING MOISTURE. THESE ANOMALIES WILL INCREASE AGAIN TO AROUND 2.0 SIGMA BY SATURDAY EVENING...AS THE FRONTAL BOUNDARY MOVES NORTH OF THE REGION. THOUGH RECORD HIGHS ARE MOST LIKELY TODAY (WEDNESDAY) AND SATURDAY...RECORD HIGH MINIMUM TEMPERATURES MAY ALSO BE THREATENED AT TIMES THROUGH THE NEXT WEEK. THE CURRENT FORECAST INCLUDES RECORD HIGHS FOR ALL THREE CLIMATE SITES TODAY... CVG...FORECAST 68...RECORD 66 (1933) CMH...FORECAST 66...RECORD 62 (1933) DAY...FORECAST 66...RECORD 59 (1957) && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS/SITES NEAR TERM...SITES SHORT TERM...SITES LONG TERM...KURZ AVIATION...KC CLIMATE...
Hazardous weather outlook, Dec 23, 4:31 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 431 PM EST WED DEC 23 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-242145- WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND- CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY- GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 431 PM EST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. DAMAGING WIND GUSTS ARE THE PRIMARY EXPECTED SEVERE WEATHER THREAT...BUT THERE COULD ALSO BE A CHANCE FOR TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOODING POTENTIAL WILL INCREASE OVER THE WEEKEND AND INTO EARLY NEXT WEEK...AS SEVERAL PERIODS OF PERSISTENT RAINFALL ARE EXPECTED TO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Dec 23, 4:53 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST OSGOOD 39.13N 85.29W
12/23/2015 E54 MPH RIPLEY IN PUBLIC
&&Local storm report, Dec 23, 4:57 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST KRID RICHMOND APT 39.76N 84.84W
12/23/2015 M52 MPH WAYNE IN AWOS
&&Local storm report, Dec 23, 5:03 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 1 NE ECONOMY 39.99N 85.07W
12/23/2015 M55 MPH WAYNE IN PUBLIC
&&Local storm report, Dec 23, 5:05 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST KOXD OXFORD MIAMI APT 39.50N 84.78W
12/23/2015 M49 MPH BUTLER OH AWOS
&&Special weather statement, Dec 23, 5:10 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EST WED DEC 23 2015
OHZ034-035-042-043-232245-
AUGLAIZE OH-MERCER OH-DARKE OH-SHELBY OH-
510 PM EST WED DEC 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AUGLAIZE...
MERCER...NORTHEASTERN DARKE AND NORTHWESTERN SHELBY COUNTIES UNTIL
545 PM EST...
AT 510 PM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES WEST OF OHIO CITY TO 9 MILES EAST OF GENEVA TO
6 MILES SOUTHEAST OF PORTLAND...MOVING EAST AT 55 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
CELINA...ST. MARYS...COLDWATER...NEW BREMEN...MINSTER...ST. HENRY...
FORT LORAMIE...FORT RECOVERY...ROCKFORD...NEW KNOXVILLE...MOULTON...
WABASH...MENDON...OSGOOD...CHICKASAW...BURKETTSVILLE...BUCKLAND...
MONTEZUMA...NEW WESTON AND BULKHEAD.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4073 8446 4068 8445 4068 8424 4034 8430
4034 8480 4073 8480
TIME...MOT...LOC 2210Z 256DEG 49KT 4077 8477 4057 8479 4035 8492
KURZLocal storm report, Dec 23, 5:11 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST GUILFORD 39.17N 84.91W
12/23/2015 E62 MPH DEARBORN IN PUBLIC
LOST POWER TEMPORARILY.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
10.2 hours before the tornado, 88 km from the path. December 23, 2015.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
1.8 hours after it, 88 km from the path. December 24, 2015.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -105 J/kg
- Surface CAPE
- 102 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:54 UTC | TSTM WND GST 59 | Koxd Oxford Miami Apt | Butler, OH | |
| 22:00 UTC | TSTM WND DMG | Camden | Preble, OH | LARGE TREE FELL ON HOUSE. |
| 22:00 UTC | TSTM WND DMG | Eaton | Preble, OH | ONE LARGE TREE KNOCKED DOWN. |
| 22:00 UTC | TSTM WND GST 49 | Koxd Oxford Miami Apt | Butler, OH | |
| 22:05 UTC | TSTM WND DMG | 10 Se Greenville | Darke, OH | BUILDING ROOF BLOWN OFF. NUMEROUS LARGE TREES DOWN ON ROADWAYS AND LINES DOWN. |
| 22:05 UTC | TSTM WND DMG | 5 Sse New Madison | Preble, OH | HALF A BARN BLOWN DOWN AT MAPLE AND VICTORIA. TOP 4 FEET OF A 2 FOOT TREE BROKEN. |
| 22:05 UTC | TSTM WND DMG | Eldorado | Preble, OH | PART OF A ROOF BLOWN OFF IN EL DORADO. TIME ESTIMATED BY RADAR. |
| 22:07 UTC | TSTM WND DMG | 1 E Camden | Preble, OH | MULTIPLE TREES DOWN ACROSS PREBLE COUNTY...INCLUDING NEAR INTERSECTION OF 725 AND UPPER SOMERS RD. TIME ESTIMATED BY RADAR. |
| 22:12 UTC | TORNADO | 2 E Arcanum | Darke, OH | EF0 TORNADO LIFTED UP THE ROOF OF A LARGE METAL BUILDING LOFTING IT ONTO A NEARBY CAR. |
| 22:19 UTC | TSTM WND GST 59 | Koxd Oxford Miami Apt | Butler, OH | |
| 22:19 UTC | NON-TSTM WND GST 59 | Koxd Oxford Miami Apt | Butler, OH | |
| 22:21 UTC | TSTM WND GST 53 | Trenton | Butler, OH | VIA MEDIA |
| 22:23 UTC | TSTM WND DMG | 2 Nw Pleasant Hill | Miami, OH | MIAMI COUNTY EMERGENGY MANAGER REPORTED MULTIPLE BUILDINGS DAMAGED AT 1845 NORTH RANGELINE ROAD. HE WILL CONDUCT A DAMAGE SURVEY TOMORROW MORNING. |
| 22:23 UTC | TSTM WND DMG | 4 Nnw West Milton | Miami, OH | BARN DESTROYED BY WIND. |
| 22:33 UTC | TSTM WND GST 56 | Kday Dayton Cox Apt | Montgomery, OH | |
| 22:40 UTC | TSTM WND DMG | Eaton | Preble, OH | ONE LARGE TREE KNOCKED DOWN. |
| 22:40 UTC | NON-TSTM WND DMG | Camden | Preble, OH | LARGE TREE FELL ON HOUSE. |
| 22:46 UTC | TSTM WND GST 53 | Kffo Wright-Patt Afb | Greene, OH | |
| 22:52 UTC | NON-TSTM WND DMG | 4 Nnw West Milton | Miami, OH | BARN DESTROYED BY WIND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of December 23, 2015
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 23 | 3:27 AM EST | EF0 | Berkeley, SC | 0.2 | 100 | $18,000 | ||
| December 23 | 8:21 AM CST | EF1 | Van Buren, AR | 0.2 | 75 | $80,000 | ||
| December 23 | 9:43 AM CST | EF1 | Carter, MO | 6.0 | 100 | $90,000 | ||
| December 23 | 9:56 AM CST | EF1 | Wayne, MO | 3.0 | 50 | $5,000 | ||
| December 23 | 10:08 AM CST | EF1 | Wayne, MO | 3.0 | 75 | $50,000 | ||
| December 23 | 11:15 AM CST | EF0 | Jackson, IL | 6.0 | 50 | $5,000 | ||
| December 23 | 11:23 AM CST | EF1 | Perry, IL | 5.0 | 200 | $175,000 | ||
| December 23 | 12:30 PM CST | EF1 | Edwards, IL | 4.3 | 100 | $13,000 | ||
| December 23 | 12:32 PM CST | EF1 | White, IL | 1.6 | 100 | $75,000 | ||
| December 23 | 3:42 PM EST | EF1 | Johnson, IN | 0.3 | 40 | $25,000 | ||
| December 23 | 2:54 PM CST | EF3 | Coahoma, MS | 61.6 | 800 | 2 | 28 | $2.4 million |
| December 23 | 3:55 PM EST | EF1 | Hamilton, IN | 0.7 | 140 | $50,000 | ||
| December 23 | 2:57 PM CST | EF2 | Lee, AR | 4.7 | 100 | $100,000 | ||
| December 23 | 4:13 PM EST | EF1 | Decatur, IN | 0.8 | 50 | $25,000 | ||
| December 23 | 3:39 PM CST | EF0 | Spencer, IN | 2.0 | 50 | $3,000 | ||
| December 23 | 4:55 PM EST | EF0 | Wayne, IN | 3.3 | 30 | $150,000 | ||
| December 23 | 4:10 PM CST | EF4 | Holly Springs–Ashland tornado, Mississippi and Tennessee | 75.1 | 1,300 | 9 | 36 | $11 million |
| December 23 | 4:15 PM CST | EF1 | McDonough, IL | 10.7 | 50 | |||
| December 23 | 4:33 PM CST | EF0 | Mercer, IL | 10.6 | 50 | |||
| December 23 | 4:34 PM CST | EF1 | Linn, IA | 2.3 | 50 | |||
| December 23 | 4:43 PM CST | EF1 | Madison, TN | 1.2 | 50 | $25,000 | ||
| December 23 | 5:38 PM CST | EF1 | Dubuque, IA | 1.1 | 25 | |||
| December 23 | 6:43 PM EST | EF1 | Wayne, MI | 2.0 | 100 | $500,000 | ||
| December 23 | 6:16 PM CST | EF1 | Prentiss, MS | 3.9 | 80 | $100,000 | ||
| December 23 | 6:17 PM CST | EF2 | Perry, TN | 14.9 | 500 | 2 | $1.0 million | |
| December 23 | 6:55 PM CST | EF3 | Wayne, TN | 48.4 | 800 | 7 | $4.1 million | |
| December 23 | 7:00 PM CST | EF2 | Lauderdale, AL to TN | 14.9 | 400 | 1 | $100,000 | |
| December 23 | 8:11 PM EST | EF1 | Pendleton, KY | 3.8 | 420 | 3 | $120,000 | |
| December 23 | 10:14 PM CST | EF2 | DeKalb, TN | 8.4 | 250 | $400,000 | ||
| December 23 | 11:25 PM EST | EF0 | Wood, WV | 0.2 | 25 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.